FRIDAY, Nov. 8 (HealthDay News) -- Doctors are warning people
who take certain drugs for high blood pressure to watch out for a
rare but sometimes serious side effect.
Patients who take ACE inhibitors may be more likely to
experience oral allergy syndrome. And the drugs may increase the
severity of their symptoms.
ACE inhibitors are drugs that end in the suffix "pril," and they
include the drugs benazepril (Lotensin), enalapril (Vasotec) and
lisinopril (Prinivil). Millions of people take lisinopril. It was
among the top five most commonly prescribed medications in the
United States in 2011, according to the market research firm IMS
In oral allergy syndrome, the body confuses proteins in some
fruits and vegetables for the proteins in irritating pollen grains.
People who suffer from allergies to birch, grass, and ragweed
pollen seem to be especially susceptible. A bite of cucumber or
apple can cause the lips to tingle, itch and sometimes swell.
Symptoms are usually more annoying than dangerous. But add an
ACE inhibitor to the mix, and the reaction may become more
In cases presented at the annual meeting of the American College
of Allergy, Asthma and Immunology this week in Baltimore, doctors
recount how two patients experienced sudden itching and swelling of
the lips, tongue and throat after eating fruit.
Both had been taking the drug lisinopril to treat high blood
pressure. One woman had been taking the medication for 10 years
without a problem before a bite of an apple landed her in the
"These reactions can be dangerous," said study author Dr. Denisa Ferastraoaru, an allergist at the Montefiore Medical Center, in New York City. "One of our patients received epinephrine in the emergency department," she said.
The problem is thought to be a chemical called bradykinin,
produced in the body, that causes blood vessels to expand, lowering
blood pressure. It's also known to trigger sudden swelling.
Researchers believe bradykinin may prime the body to react to
otherwise harmless proteins in fruit.
"There's a subset of people who genetically don't metabolize bradykinin very well, and those are the people who are at higher risk of having that reaction," said Dr. Joseph Diamond, a cardiologist at Long Island Jewish Medical Center, in New Hyde Park, N.Y., who was not involved with the case studies.
Diamond said previous studies have shown that women and African
Americans have higher risks for developing an oral allergy while on
an ACE inhibitor.
Diamond pointed out, however, that even in higher-risk groups,
the strange side effect is uncommon, affecting less than 1 percent
of patients who take the drugs.
"It's rare. It falls well within what's considered acceptable safety," he said.
Nonetheless, Diamond said that patients who are taking ACE
inhibitors should be aware of the possibility that food could
trigger a reaction. And if it happens, they should seek medical
For some patients, allergists may advise switching blood
pressure medications and avoiding raw produce to prevent future
For more on oral allergy syndrome, head to the
American College of Allergy, Asthma and
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Information Services. All rights reserved.